Ulam's Type StabilityView this Special Issue
Research Article | Open Access
Fixed Points and Generalized Hyers-Ulam Stability
In this paper we prove a fixed-point theorem for a class of operators with suitable properties, in very general conditions. Also, we show that some recent fixed-points results in Brzdęk et al., (2011) and Brzdęk and Ciepliński (2011) can be obtained directly from our theorem. Moreover, an affirmative answer to the open problem of Brzdęk and Ciepliński (2011) is given. Several corollaries, obtained directly from our main result, show that this is a useful tool for proving properties of generalized Hyers-Ulam stability for some functional equations in a single variable.
The study of functional equations stability originated from a question of Ulam , concerning the stability of group homomorphisms. In 1941 Hyers  gave an affirmative answer to the question of Ulam for Cauchy equation in Banach spaces. The Hyers result was generalized by Aoki  for additive mappings and independently by Rassias  for linear mappings, by considering the unbounded Cauchy differences. A further generalization was obtained by Găvruţa  in 1994, by replacing the Cauchy differences by a control mapping , in the spirit of Rassias approach. See also  for more generalizations. We mention that the proofs of the results in the above mentioned papers used the direct method (of Hyers): the exact solution of the functional equation is explicitly constructed as a limit of a sequence, starting from the given approximate solution. We refer the reader to the expository papers [7, 8] and to the books [9–11] (see also the papers [12–17], for supplementary details).
On the other hand, in 1991 Baker  used the Banach fixed-point theorem to give Hyers-Ulam stability results for a nonlinear functional equation. In 2003, Radu  proposed a new method, successively developed in , to obtaining the existence of the exact solutions and the error estimations, based on the fixed-point alternative. Concerning the stability of some functionals equations in a single variable, we mention the articles of Cădariu and Radu , of Miheţ , which applied the Luxemburg-Jung fixed-point theorem in generalized metric spaces, as well as the paper of Găvruţa  which used the Matkowski’s fixed-point theorem. Also, Găvruţa introduced a new method in , called the weighted space method, for the generalized Hyers-Ulam stability (see, also ). It is worth noting that two fixed-point alternatives together with the error estimations for generalized contractions of type Bianchini-Grandolfi and Matkowski are pointed out by Cădariu and Radu, and then used as fundamental tools for proving stability of Cauchy functional equation in -normed spaces , as well as of the monomial functional equation . We also mention the new survey of Ciepliński , where some applications of different fixed-point theorems to the theory of the Hyers-Ulam stability of functional equations are presented.
Very recently, Brzdęk et al. proved in  a fixed-point theorem for (not necessarily) linear operators and they used it to obtain Hyers-Ulam stability results for a class of functional equations in a single variable. A fixed-point result of the same type was proved by Brzdęk and Ciepliński , in complete non-Archimedean metric spaces as well as in complete metric spaces. Also, they formulated an open problem concerning the uniqueness of the fixed point of the operator , which will be defined in the next section.
Our principal purpose is to obtain a fixed point theorem for a class of operators with suitable properties, in very general conditions. After that, we will show that some recent results in [29, 30] can be obtained as particular cases of our theorem. Moreover, by using our outcome, we will give an affirmative answer to the open problem of Brzdęk and Ciepliński, posed in the end of the paper . Finally, we will show that main Theorem 2.2 is an efficient tool for proving generalized Hyers-Ulam stability results of several functional equations in a single variable.
We consider a nonempty set , a complete metric space , and the mappings and . We recall that is the space of all mappings from X into Y.
Definition 2.1. One says that is -contractive if for and with it follows
In the following, we assume that satisfies the condition: for every sequence of elements of and every ,
Also, we suppose that is a given function such that
Theorem 2.2. One supposes that the operator is -contractive and the conditions and hold. One considers a mapping such that Then, for every , the limit exists and the mapping is the unique fixed point of with the property Moreover, if one hasthen is the unique fixed point of with the property
Proof. We have
Indeed, for , the relation (2.10) is (2.5).
We suppose that (2.10) holds. Since is -contractive, we have By using the triangle inequality and (2.10), we obtain, for Hence the sequence is a Cauchy sequence. Since is complete, it results that there exists defined by Then, in view of (2.12), we get (2.7).
Now, we prove that is a fixed point for the operator . To this end, we show that is a pointwise continuous. Indeed, if , then By using condition we have . But so it follows that .
Since is a pointwise continuous, we obtain . Hence for .
It is easy to prove that is the unique point of , which satisfies (2.7): for in (2.12), it results If is another fixed point of such that (2.7) holds, then we have Hence so letting we obtain for . Thus .
To prove the last part of the theorem, we take in (2.7) and we obtain (2.9). Moreover, if holds and is another fixed point of such that (2.9) is satisfied, then we have hence Letting , we obtain , for , so .
Corollary 2.3. Let be a nonempty set, a complete metric space, and let be a nondecreasing operator satisfying the hypothesis .
If is an operator satisfying the inequality and the functions and are such that then, for every , the limit exists and the function , defined in this way, is a fixed point of , with
Moreover, if the condition holds, then the mapping is the unique fixed point of with the property
Proof. To apply Theorem 2.2 it is sufficient to show that the operator from the above corollary is -contractive, in the sense of the Definition 2.1. To this end, let us suppose that and By using (2.21) and the non-decreasing property of , we obtain that Hence is -contractive. The uniqueness follows from Theorem 2.2.
The results of Corollary 2.3 (except for the uniqueness of ) have been proved recently by Brzdęk and Ciepliński . Actually, the authors have stated there an open question concerning the uniqueness of .
Corollary 2.4 (see , Theorem 1). Let be a nonempty set, a complete metric space, , and let be given maps. Let be a linear operator defined by for and . If is an operator satisfying the inequality and the functions and are such that then, for every , the limit exists and the function so defined is a unique fixed point of , with
Proof. We apply Theorem 2.2. Therefore, it is necessary to prove that the operator , defined in (2.28), is -contractive. To this end, let us suppose that and
By using (2.28) and (2.29), we obtain that
so is -contractive.
On the other hand, from definition of , it results immediately that the relation holds.
The uniqueness of results also from Theorem 2.2. To this end, we prove that the linear operator satisfy the hypotheses : Thus
The following result of generalized Hyers-Ulam stability for the functional equation: can be also derived from Theorem 2.2. (The unknown mapping is ; the others are given functions.)
Corollary 2.5. Let be a nonempty set, let be a complete metric space, and let the operators and . We suppose that is -contractive, the conditions and hold, and let one consider a function such that for the given mappings . Then, for every , the limit where , exists and the function , above defined, is the unique solution of the functional equation (2.37) with property Moreover, if one has then is the unique solution of (2.37), with the property
Remark 2.6. It is easy to see that if we take in the above result for the given mappings and , we obtain the Corollary 3 in .
From Theorem 2.2 we obtain the following fixed-point result.
Corollary 2.7. Let be a metric space and let be a function, with the property: for every sequence , with . Let one consider an operator such that, for and , with , it follows . Moreover, let and be such that and . Then there exists which is the unique fixed point of , with Moreover, if holds, then is the unique fixed point of , with the property .
Proof. The result follows immediately from Theorem 2.2 by taking to be the set with a single element.
The authors would like to thank the referees and the editors for their help and suggestions in improving this paper. The work of the first author was partially supported by the strategic Grant POSDRU/21/1.5/G/13798, inside POSDRU Romania 2007–2013, cofinanced by the European Social Fund—Investing in People. The work of the second author is a result of the project “Creşterea calităţii şi a competitivităţii cercetării doctorale prin acordarea de burse” (contract de finanţare POSDRU/88/1.5/S/49516). This project is cofunded by the European Social Fund through The Sectorial Operational Programme for Human Resources Development 2007–2013, coordinated by the West University of Timişoara in partnership with the University of Craiova and Fraunhofer Institute for Integrated Systems and Device Technology—Fraunhofer IISB.
- S. M. Ulam, Problems in Modern Mathematics, Chapter 6, Science Editors, Wiley, New York, NY, USA, 1960.
- D. H. Hyers, “On the stability of the linear functional equation,” Proceedings of the National Academy of Sciences of the United States of America, vol. 27, pp. 222–224, 1941.
- T. Aoki, “On the stability of the linear transformation in Banach spaces,” Journal of the Mathematical Society of Japan, vol. 2, pp. 64–66, 1950.
- T. M. Rassias, “On the stability of the linear mapping in Banach spaces,” Proceedings of the American Mathematical Society, vol. 72, no. 2, pp. 297–300, 1978.
- P. Găvruţa, “A generalization of the Hyers-Ulam-Rassias stability of approximately additive mappings,” Journal of Mathematical Analysis and Applications, vol. 184, no. 3, pp. 431–436, 1994.
- P. Găvruţa, M. Hossu, D. Popescu, and C. Căprău, “On the stability of mappings and an answer to a problem of Th. M. Rassias,” Annales Mathématiques Blaise Pascal, vol. 2, no. 2, pp. 55–60, 1995.
- G. L. Forti, “Hyers-Ulam stability of functional equations in several variables,” Aequationes Mathematicae, vol. 50, no. 1-2, pp. 143–190, 1995.
- T. M. Rassias, “On the stability of functional equations and a problem of Ulam,” Acta Applicandae Mathematicae, vol. 62, no. 1, pp. 23–130, 2000.
- S. Czerwik, Functional Equations and Inequalities in Several Variables, World Scientific, New Jersey, NJ, USA, 2002.
- D. H. Hyers, G. Isac, and Th. M. Rassias, Stability of Functional Equations in Several Variables, Birkhäuser, Basle, Switzerland, 1998.
- S. M. Jung, Hyers-Ulam-Rassias Stability of Functional Equations in Nonlinear Analysis, vol. 48 of Springer Optimization and Its Applications, Springer, New York, NY, USA, 2011.
- G. L. Forti, “An existence and stability theorem for a class of functional equations,” Stochastica, vol. 4, no. 1, pp. 23–30, 1980.
- J. M. Rassias, “Solution of a problem of Ulam,” Journal of Approximation Theory, vol. 57, no. 3, pp. 268–273, 1989.
- Z. Gajda, “On stability of additive mappings,” International Journal of Mathematics and Mathematical Sciences, vol. 14, no. 3, pp. 431–434, 1991.
- P. Găvruţa, “On a problem of G. Isac and Th. M. Rassias concerning the stability of mappings,” Journal of Mathematical Analysis and Applications, vol. 261, no. 2, pp. 543–553, 2001.
- R. P. Agarwal, B. Xu, and W. Zhang, “Stability of functional equations in single variable,” Journal of Mathematical Analysis and Applications, vol. 288, no. 2, pp. 852–869, 2003.
- G.-L. Forti, “Comments on the core of the direct method for proving Hyers-Ulam stability of functional equations,” Journal of Mathematical Analysis and Applications, vol. 295, no. 1, pp. 127–133, 2004.
- J. A. Baker, “The stability of certain functional equations,” Proceedings of the American Mathematical Society, vol. 112, no. 3, pp. 729–732, 1991.
- V. Radu, “The fixed point alternative and the stability of functional equations,” Fixed Point Theory, vol. 4, no. 1, pp. 91–96, 2003.
- L. Cădariu and V. Radu, “Fixed points and the stability of Jensen's functional equation,” Journal of Inequalities in Pure and Applied Mathematics, vol. 4, no. 1, article 4, 2003.
- L. Cădariu and V. Radu, “Fixed point methods for the generalized stability of functional equations in a single variable,” Fixed Point Theory and Applications, Article ID 749392, 15 pages, 2008.
- D. Miheţ, “The Hyers-Ulam stability for two functional equations in a single variable,” Banach Journal of Mathematical Analysis, vol. 2, no. 1, pp. 48–52, 2008.
- L. Găvruţa, “Matkowski contractions and Hyers-Ulam stability,” Buletinul Ştiinţific al Universităţii Politehnica din Timişoara. Seria Matematică-Fizică, vol. 53(67), no. 2, pp. 32–35, 2008.
- P. Găvruţa and L. Găvruţa, “A new method for the generalization Hyers-Ulam-Rassias stability,” International Journal of Nonlinear Analysis and Applications, vol. 1, no. 2, pp. 11–18, 2010.
- L. Cădariu, L. Găvruţa, and P. Găvruţa, “Weighted space method for the stability of some nonlinear equations,” Applicable Analysis and Discrete Mathematics, vol. 6, pp. 126–139, 2012.
- L. Cădariu and V. Radu, “A general fixed point method for the stability of Cauchy functional equation,” in Functional Equations in Mathematical Analysis, M. Th. Rassias and J. Brzdęk, Eds., vol. 52 of Springer Optimization and Its Applications, Springer, New York, NY, USA, 2011.
- L. Cădariu and V. Radu, “A general fixed point method for the stability of the monomial functional equation,” Carpathian Journal of Mathematics, no. 1, pp. 25–36, 2012.
- K. Ciepliński, “Applications of fixed point theorems to the Hyers-Ulam stability of functional equations—a survey,” Annals of Functional Analysis, vol. 3, no. 1, pp. 151–164, 2012.
- J. Brzdęk, J. Chudziak, and Z. Páles, “A fixed point approach to stability of functional equations,” Nonlinear Analysis. Theory, Methods and Applications A, vol. 74, no. 17, pp. 6728–6732, 2011.
- J. Brzdęk and K. Ciepliński, “A fixed point approach to the stability of functional equations in non-archimedean metric spaces,” Nonlinear Analysis. Theory, Methods and Applications A, vol. 74, no. 18, pp. 6861–6867, 2011.
Copyright © 2012 L. Cădariu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.